Background Human immunodeficiency virus (HIV) infection and acquired immunodeficiency syndrome (AIDS) are frequently associated with diverse mucocutaneous manifestations. However, few studies of HIV/AIDS-related mucocutaneous manifestations have been reported in China.
Objective To investigate the occurrence of mucocutaneous disorders and their relationship with the degree of immunosuppression in 348 HIV-infected Chinese patients. The influence of highly active antiretroviral therapy (HAART) on the spectrum of mucocutaneous manifestations was also evaluated.
Methods A cross-sectional study was performed on 348 HIV-infected Chinese patients seen at the Guangxi Longtan Hospital from August 2010 to November 2010. Collected information included demographic data, HIV-associated mucocutaneous disorders, CD4 cell count, AIDS-defining illness and antiretroviral therapy.
Results In this study, 62.9% of all patients had mucocutaneous disorders. The prevalence of mucocutaneous disorders in the patients who had received HAART was lower than in those without HAART (54.05% vs. 88.76%, P < 0.001). The prevalence of mucocutaneous disorders was higher in the patients with CD4 < 200 cells/mm3 in comparison to those with CD4 ≥ 200 cells/mm3 (P < 0.05). The most common mucocutaneous disorders were oral candidiasis (28.47%), Penicillium marneffei infection (11.49%), drug eruptions (10.06%) and pruritic papular eruption (PPE 5.75%). Oral candidiasis, P. marneffei infection and PPE were significantly more prevalent in patients with a CD4 cell count below 200 cells/mm3, but frequency of drug eruptions was not related to the level of CD4 cell counts. Patients treated with HAART had decreased rates of herpes simplex, oral candidiasis and P. marneffei infection, but increased rates of drug eruptions.
Conclusions A wide range of mucocutaneous disorders were observed in HIV-infected Chinese patients. Oral candidiasis, P. marneffei infection and PPE may be the signs of advanced HIV infection. HAART had an impact on the spectrum of HIV-associated mucocutaneous disorders.